Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Tivicay and coffee?
Feb 18, 2014

Dear Dr. Young

I take 50 mg Tivicay (with Epzicom) and I read up on the pharmacokinetics and it says 'Dolutegravir is metabolized by UGT1A1 with some contribution from CYP3A.' And goes on to say that drugs which induce UGH1A1 and other UGH1X enzymes may decrease Dolutegravir's plasma concentration and affect the effectiveness of the medication. Another search shows that Coffee (regular as well as decaf) is a strong inducer of UGH1A1 and some people drink coffee because it cleanses the body of toxins. Green tea also induces this enzyme but not black tea or Cola.

So my understanding is that inducing this enzyme means that the liver (and other organs where this enzyme is active) makes the body mop up and get rid of the medication more rapidly. I've looked for an excuse to stop the several cups of coffee A friend from London brought over excellent English black tea so I'm not missing my daily Joe too much.

Your thoughts much valued.

Response from Dr. Young

Hello and thanks for posting.

This interaction shouldn't cause significant decreases in dolutegravir (Tivicay) levels- in virus sensitive to integrase inhibitors, the drug has a wide margin of effectiveness so that small changes in drug levels aren't expected to have any differences in outcomes.

Go ahead and keep drinking the joe.

BY



Previous
SCARED!! What about resistance of complera?
Next
Missed Dose

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement